Diffusion along transition chains of invariant tori and Aubry-Mather sets

Marian Gidea, Clark Robinson

Research output: Contribution to journalArticlepeer-review

6 Scopus citations

Abstract

We describe a topological mechanism for the existence of diffusing orbits in a dynamical system satisfying the following assumptions: (i) the phase space contains a normally hyperbolic invariant manifold diffeomorphic to a two-dimensional annulus; (ii) the restriction of the dynamics to the annulus is an area preserving monotone twist map; (iii) the annulus contains sequences of invariant one-dimensional tori that form transition chains (i.e., the unstable manifold of each torus has a topologically transverse intersection with the stable manifold of the next torus in the sequence); (iv) the transition chains of tori are interspersed with gaps created by resonances; (v) within each gap there is prescribed a finite collection of Aubry-Mather sets. Under these assumptions, there exist trajectories that follow the transition chains, cross over the gaps, and follow the Aubry-Mather sets within each gap, in any specified order. This mechanism is related to the Arnold diffusion problem in Hamiltonian systems. In particular, we prove the existence of diffusing trajectories in the large gap problem of Hamiltonian systems. The argument is topological and constructive.

Original languageEnglish (US)
Pages (from-to)1401-1449
Number of pages49
JournalErgodic Theory and Dynamical Systems
Volume33
Issue number5
DOIs
StatePublished - Oct 1 2013

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Diffusion along transition chains of invariant tori and Aubry-Mather sets'. Together they form a unique fingerprint.

Cite this